Oklahoma, 2015Tornadoes and Flash Flooding in Oklahoma, July 9, 2015
July 9, 2015 · NWS TSA · 9 events in 4 counties and zones
Widespread thunderstorms developed during the morning of July 9th, south and east of a stationary frontal boundary that was located across eastern Oklahoma and southern Missouri. Thunderstorms reorganized during the early afternoon on outflow from previous thunderstorms as a mesoscale convective vortex drifted across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread thunderstorms developed during the morning of July 9th, south and east of a stationary frontal boundary that was located across eastern Oklahoma and southern Missouri. Thunderstorms reorganized during the early afternoon on outflow from previous thunderstorms as a mesoscale convective vortex drifted across the region. Some of the storms strengthened and became organized, producing damaging wind and a tornado. Flash flooding also occurred across portions of eastern Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 9, 9:39 AM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 9, 9:39 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1039 AM CDT THU JUL 9 2015
...UPDATE...
.DISCUSSION...
AT MID MORNING...THE NEARLY STATIONARY FRONTAL BOUNDARY REMAINED
LOCATED FROM SOUTHWEST OKLAHOMA...THROUGH NORTHEAST OKLAHOMA AND
INTO SOUTHWEST MISSOURI. IN RESPONSE...SHOWERS AND THUNDERSTORMS
CONTINUED TO PUSH EAST AND NORTHEAST ACROSS MUCH OF EASTERN
OKLAHOMA. WITH THIS RAIN...A FEW LOCATIONS ACROSS NORTHEAST
OKLAHOMA HAVE REPORTED RAINFALL AMOUNTS OF 1 INCH AND GREATER OVER
THE PAST COUPLE OF HOURS.
FOR THE REST OF TODAY...SHOWERS ALONG WITH SCATTERED THUNDERSTORMS
WILL REMAIN COMMON ACROSS THE MAJORITY OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS AS THE FRONT REMAINS OVER THE REGION AND AN
UPPER LEVEL IMPULSE MOVES ALONG THE OKLAHOMA KANSAS BORDER. BY
THIS EVENING...THE PRECIP POTENTIAL SHOULD START TO LIFT NORTHWARD
AS THE FRONT FINALLY LIFTS NORTH OF THE CWA TONIGHT. THE GREATEST
PRECIP POTENTIAL THROUGH THIS AFTERNOON SHOULD BE GENERALLY NORTH
OF A MCALESTER TO FORT SMITH TO HUNTSVILLE ARKANSAS LINE.
ADDITIONAL RAINFALL AMOUNTS IN THE HALF INCH TO NEAR 2 INCHES WILL
REMAIN POSSIBLE. THUS...WILL KEEP THE FLASH FLOOD WATCH AS IS FOR
NOW...AS THE HEAVIEST RAINS THUS FAR HAVE FALLEN WITHIN THE WATCH
AREA.
MOSTLY CLOUDY SKIES AND CONTINUED PRECIP MOVING THROUGH THE REGION
SHOULD KEEP TEMPS SOMEWHAT IN CHECK WITH HIGHS IN THE 70S NORTH TO
NEAR 90 DEGREES FAR SOUTHEAST OKLAHOMA. FAR SOUTHEAST SOUTHEAST
OKLAHOMA...LOOKS TO REMAIN MOSTLY DRY WITH MORE PARTLY CLOUDY
SKIES ALLOWING FOR MORE OF AN IMPACT TO DAYTIME HEATING. THE
MORNING UPDATE WILL BE TO ADJUST HOURLY POP/WX GRIDS BASED ON THE
MENTIONED ABOVE AND CURRENT TRENDS...AND TO ADD MINOR TWEAKS TO
WINDS/SKY/TEMP GRIDS FOR CURRENT TRENDS. THE REST OF THE FORECAST
SEEMS TO BE IN REASONABLE SHAPE.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 81 71 90 72 / 100 20 0 0
FSM 88 70 91 72 / 30 10 10 0
MLC 87 71 91 72 / 50 0 0 0
BVO 78 69 89 71 / 80 40 10 0
FYV 81 68 89 71 / 70 10 0 0
BYV 82 68 90 71 / 70 30 10 0
MKO 85 70 90 72 / 80 10 0 0
MIO 78 68 89 71 / 100 50 10 0
F10 86 71 89 73 / 90 10 0 0
HHW 90 71 91 72 / 10 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR OKZ054>064-067.
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ARZ001-002.
&&
SHORT TERM...20
Hazardous weather outlook, Jul 9, 4:00 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT THU JUL 9 2015
ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT THU JUL 9 2015
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...ALONG AND NORTH OF INTERSTATE 40 IN NORTHEAST OKLAHOMA.
ONSET...ONGOING THROUGHOUT THE DAY.
FLASH FLOOD.
RISK...ELEVATED.
AREA...ALONG AND NORTH OF HIGHWAY 412.
ONSET...AFTER 7 AM.
HEAVY RAIN.
RISK...ELEVATED.
AREA...ALONG AND NORTH OF HIGHWAY 412.
ONSET...AFTER 7 AM.
DISCUSSION...
A BAND OF SCATTERED THUNDERSTORMS WILL PERSIST ACROSS NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS ALONG AND NORTH OF INTERSTATE 40 THROUGH
THE DAY TODAY. THE AREA WITH THE POTENTIAL FOR THE HEAVIEST
RAINFALL WILL BE ALONG AND NORTH OF HIGHWAY 412 IN NORTHEAST
OKLAHOMA. LOCALIZED FLASH FLOODING IS POSSIBLE IF STORMS CAN TRAIN
OVER THE SAME AREAS. A LIMITED MARGINALLY SEVERE HAIL/WIND THREAT
ALSO EXISTS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY AND SATURDAY...NO HAZARDS.
SUNDAY THROUGH TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...NO HAZARDS.
EXTENDED DISCUSSION...
A MID LEVEL RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION BY
THE WEEKEND AND WILL PERSIST INTO NEXT WEEK. TEMPERATURES WILL
GRADUALLY CLIMB TO LEVELS THAT WILL BRING HEAT INDICES INTO THE
POTENTIALLY DANGEROUS RANGE EARLY NEXT WEEK.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, Jul 9, 9:59 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1059 AM CDT THU JUL 9 2015
OKZ067-068-070-091645-
MUSKOGEE OK-CHEROKEE OK-WAGONER OK-
1059 AM CDT THU JUL 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR WAGONER...NORTHWESTERN MUSKOGEE
AND NORTHWESTERN CHEROKEE COUNTIES UNTIL 1145 AM CDT...
AT 1059 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTHWEST OF TULLAHASSEE...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BROKEN ARROW...MUSKOGEE...WAGONER...COWETA...HASKELL...OKAY...
HULBERT...PORTER...TAFT...TULLAHASSEE...SEQUOYAH STATE PARK...
ONETA...REDBIRD...CHOSKA...JAMESVILLE AND LOST CITY.
LAT...LON 3606 9491 3565 9551 3566 9569 3607 9572
TIME...MOT...LOC 1559Z 217DEG 30KT 3580 9547
Special weather statement, Jul 9, 11:19 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1219 PM CDT THU JUL 9 2015
ARZ001-OKZ063-091800-
BENTON AR-DELAWARE OK-
1219 PM CDT THU JUL 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND
NORTHEASTERN DELAWARE COUNTIES UNTIL 100 PM CDT...
AT 1219 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES NORTHWEST OF MAYSVILLE...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JAY...BELLA VISTA...PEA RIDGE...GRAVETTE...HIWASSE...MAYSVILLE...
SULPHUR SPRINGS AND LAKE EUCHA STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3650 9462 3650 9400 3649 9399 3630 9476
3647 9489 3662 9462
TIME...MOT...LOC 1719Z 233DEG 33KT 3645 9464
CASEvent by event
4 thunderstorm wind, 3 flash flood, 2 tornado. Local standard time, as filed.
Flash Flood, Mayes
- When
- July 9, 11:25 AM CST to 2:45 PM CST
- Where
- Mayes County, 0.29 mi E of Locust Grove to 0.33 mi E of Locust Grove
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.201, -95.165
Several roads were flooded in Locust Grove.
Flash Flood, Delaware
- When
- July 9, 11:45 AM CST to 2:30 PM CST
- Where
- Delaware County, 0.57 mi E of Jay to 0.63 mi NE of Jay
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 36.419, -94.790
A business and several homes were flooded in Jay. Portions of Highway 59 were flooded and closed.
Flash Flood, Mayes
- When
- July 9, 12:05 PM CST to 2:45 PM CST
- Where
- Mayes County, 1.03 mi NNW of Pryor to 1.63 mi WSW of Pryor
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.314, -95.327
Several roads were closed due to flooding with motorists stranded.
Thunderstorm Wind, Cherokee
- When
- July 9, 4:04 PM CST
- Where
- Cherokee County, 0.3 mi E of Tahlequah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.920, -94.965
Thunderstorm winds estimated to 60 mph at the NSU campus in Tahlequah.
Tornado, Cherokee
- When
- July 9, 4:08 PM CST to 4:16 PM CST
- Where
- Cherokee County, 3.15 mi SSE of Ellerville to 5.19 mi SSE of Scraper
- Rating
- EF1
- Path length
- 5.5 mi
- Path width
- 220 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.986, -94.885
This tornado uprooted numerous trees. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Thunderstorm Wind, Cherokee
- When
- July 9, 4:10 PM CST
- Where
- Cherokee County, 3.44 mi NW of Eldon
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.969, -94.867
Several large trees were blown down by strong thunderstorm wind in the Pumkin Hollow area.
Tornado, Adair
- When
- July 9, 4:18 PM CST to 4:23 PM CST
- Where
- Adair County, 3.78 mi NNE of Proctor to 3.57 mi WSW of Chance
- Rating
- EF1
- Path length
- 3.7 mi
- Path width
- 500 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 36.023, -94.765
This tornado snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
Thunderstorm Wind, Adair
- When
- July 9, 4:35 PM CST
- Where
- Adair County, 1.5 mi NNE of Chance
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.089, -94.637
Several trees were blown down near the intersection of E640 Road and N470 Road, southwest of Watts.
Thunderstorm Wind, Adair
- When
- July 9, 4:35 PM CST
- Where
- Adair County, 0.8 mi SSW of Chance
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.060, -94.657
Several trees were blown down by strong thunderstorm wind on Chewey Road, southwest of Watts. One of the trees fell onto a pickup truck.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Pennsylvania, July 9, 20151 injured · $1.1 million · EF1 · 9 events
- Tornado and Flash Flood in Arkansas, July 9, 2015$155,000 · EF1 · 7 events
- Flood and Damaging Wind in Texas, July 9, 2015$600,000 · 51 kt wind · 2 events
- Damaging Winds in Kentucky, July 9, 2015$140,000 · 52 kt wind · 18 events
- Tornado in Pennsylvania, July 9, 2015$100,000 · EF1 · 1 event
- Tornado and Damaging Winds in Delaware, July 9, 2015$205,000 · EF0 · 4 events
- Flash Flooding in New York, July 9, 2015$200,000 · 4 events
- Damaging Winds in West Virginia, July 9, 2015$95,000 · 50 kt wind · 10 events
- Damaging Winds in Kentucky, July 9, 201561 kt wind · 40 events
- Damaging Winds in Missouri, July 9, 2015$36,000 · 65 kt wind · 2 events
- Damaging Winds in Pennsylvania, July 9, 2015$21,000 · 50 kt wind · 12 events
- Tornado in Colorado, July 9, 2015EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592196, 592199, 592201, 592202, 584501, 592205, 584502, 592207, 592209.